Kentucky, 2020

Hail and Damaging Winds in Kentucky, June 10, 2020

June 10, 2020 · NWS RLX · 8 events in 3 counties and zones

A cold front arrived into eastern Kentucky on the warm afternoon of June 10th, bringing with it strong thunderstorms. These storms inflicted strong winds and a few instances of small hail across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front arrived into eastern Kentucky on the warm afternoon of June 10th, bringing with it strong thunderstorms. These storms inflicted strong winds and a few instances of small hail across the region. Downed trees occurred with the strong thunderstorm winds across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 10, 1:36 PM EST, 5 hours 10 minutes earlier.

Area forecast discussion, Jun 10, 1:36 PM EST, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
236 PM EDT Wed Jun 10 2020

.SYNOPSIS...
A cold front approaches from the west, resulting in
thunderstorm chances through tonight. High pressure and cooler
conditions on Thursday.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 225 PM Wednesday...

Convection has already begun to develop along the mountains this
afternoon where enough lift is being generated within a moisture
rich and unstable environment. As the afternoon progresses,
convection is expected to spread further west into the CWA as
this area receives greater forcing within the pre-frontal
environment of an approaching cold front. During this time, any
thunderstorms that develop have the potential to become strong
or severe.

This evening into tonight, a line of convection should sweep
through the CWA from west to east. This line will likely
coincide with the cold front passage. While wind should be the
primary threat, isolated hail and the possibility of a tornado
can't be ruled out.

Excluding the mountains, heat index values are expected to once
again reach upper 90s with isolated instances of 100 possible.
Currently have an SPS out for the afternoon, as temperatures
will likely fall short of Heat Advisory criteria.

Temperatures should fall into the 60s overnight (50s for the
mountains) following the cold front passage. Thursday's highs
are forecast in the upper 70s to low 80s (60s to 70s in the
higher elevations).

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 236 PM Wednesday...

Surface high pressure should be in control of the weather across our
region through the period.  An upper level trof will dig southeast
with several models indicating an upper low will develop to our
north.

As a result, expect any convection should be limited to our northern
counties during the afternoon and evening hours on Saturday.

Guidance suggests there will be a cooling trend with temperatures
across the lowlands generally in the lower 80s on Friday with
readings on Saturday in the mid 70s to around 80 degrees.

&&

.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 236 PM Wednesday...

Surface high pressure should remain in control of the weather across
our region through the period.  The long range models indicate we
will remain under the influence of an upper trough or possibly an
upper closed low.

Expect a chance of showers and thunderstorms will prevail each
afternoon and evening.

Daytime temperatures should slowly rise each day with readings on
Tuesday near normal and slightly above normal by Wednesday.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
As of 145 PM Wednesday...

Starting off with VFR conditions; however, as thunderstorms
form this afternoon, periods of lowered CIGs and/or visibility
may occur. Expecting these showers and storms to be scattered
and could become strong or severe. Already beginning to see
convection developing near EKN and BKW, and should have more
widespread convection as the afternoon progresses.

This evening into tonight, a cold front will move across the
area bringing a line of convection from west to east. Greater
chances of TS and RA will accompany this line, along with a
greater likelihood of degraded flight conditions. Thunderstorm
development along this line may be strong to severe with wind
and hail as the greatest threats.

Degraded CIGs may linger for a few hours following the frontal
passage, but should improve back to VFR by the end of the TAF
period.

Gusty winds are expected to continue through the afternoon,
then die down overnight. Sustained winds should remain in the
5-15KT range for the period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: Timing of convection may vary for this
afternoon and evening. Extent of convection this afternoon may
also vary. CIG/VIS may lower during showers and thunderstorms.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 18Z THURSDAY...
No widespread IFR conditions expected at this time.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JSH
NEAR TERM...JLB
SHORT TERM...JSH
LONG TERM...JSH
AVIATION...JLB
Hazardous weather outlook, Jun 10, 5:58 PM EST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
658 PM EDT Wed Jun 10 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>031-
112300-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-Lewis-Harrison-
658 PM EDT Wed Jun 10 2020

...SEVERE THUNDERSTORM WATCH 279 IN EFFECT UNTIL 1 AM EDT THURSDAY...

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. The main severe weather threats will
be strong wind gusts. However, an isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ024>026-032-034-039-040-515-517-519>523-525-526-112300-
Mingo-Logan-Boone-Taylor-Wyoming-Upshur-Barbour-Northwest Raleigh-
Northwest Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Northwest Randolph-Southeast Randolph-
658 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia, northern West Virginia,
southeast West Virginia and southern West Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. A Slight Risk of severe weather
exists, indicating that scattered severe storms may occur. The main
severe weather threats today will be strong wind gusts. However, an
isolated tornado may also occur.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

VAZ003-004-WVZ033-516-518-524-112300-
Dickenson-Buchanan-McDowell-Southeast Raleigh-Southeast Fayette-
Southeast Pocahontas-
658 PM EDT Wed Jun 10 2020

This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.

.DAY ONE...Tonight.

Scattered thunderstorms may occur this afternoon, followed by a line
of storms this evening and tonight. A Marginal Risk of severe
weather exists, indicating that isolated severe storms may occur.
The main severe weather threats today will be strong wind gusts and
hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jun 10, 3:04 PM EST, 3 hours 42 minutes before
Special Weather Statement
National Weather Service Charleston WV
404 PM EDT Wed Jun 10 2020

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>033-039-040-525-102200-
Lawrence-Carter-Boyd-Greenup-Lawrence-Vinton-Athens-Meigs-Gallia-
Jackson-Morgan-Perry-Washington-Dickenson-Buchanan-Doddridge-
Northwest
Randolph-Roane-Wood-Upshur-Lewis-Mingo-Wayne-Harrison-Logan-Gilmer-
Cabell-Wirt-Kanawha-Lincoln-Braxton-Calhoun-Barbour-Jackson-Clay-
McDowell-Ritchie-Boone-Mason-Taylor-Pleasants-Tyler-Putnam-
404 PM EDT Wed Jun 10 2020

...HOT AND HUMID THIS AFTERNOON...

High temperatures have reached the low 90s in spots this afternoon,
with isolated areas in the mid 90s. High moisture values will result
in very humid conditions. This afternoon, heat index values will
likely be in the upper 90s, with a few locations briefly reaching
100.

Take precautions if you work or have to spend time outside. Wear
lightweight and loose fitting clothing when possible and take
frequent rest breaks in shaded or air conditioned environments.
Anyone overcome by heat should be moved to a cool and shaded
location. Children and pets should not be left unattended in
vehicles under any circumstances. During hot weather, car interiors
can reach lethal temperatures in a matter of minutes.

LAT...LON 3702 8248 3720 8256 3754 8197 3797 8301
      3832 8334 3873 8303 3860 8274 3937 8275
      3947 8217 3993 8246 3959 8158 3944 7990
      3943 7989 3901 7969 3861 8001 3874 8046
      3775 8176 3755 8185 3743 8133 3728 8142
TIME...MOT...LOC 2003Z 240DEG 49KT 3979 8198

MEK
Local storm report, Jun 10, 6:22 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
722 PM EDT WED JUN 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND DMG     JACKSON                 39.05N  82.63W
06/10/2020                   JACKSON            OH   TRAINED SPOTTER

            SMALL BRANCHES DOWN. POWER POLE DOWN. HEAVY RAIN AND
            FREQUENT LIGHTNING.

&&

EVENT NUMBER RLX2000985

ROCHE

The radar

The Jackson,KY radar (KJKL), 103 km away, was scanning. The volume nearest the first event began at 23:46 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Greenup

When
June 10, 6:46 PM EST
Where
Greenup County, 0.88 mi NE of Tygarts Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.490, -83.020

Thunderstorm Wind, Greenup

When
June 10, 6:50 PM EST
Where
Greenup County, Load
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
911 Call Center
Coordinates
38.550, -82.970

Several trees and power lines were downed with dime sized hail covering the ground in the town of Load.

Thunderstorm Wind, Greenup

When
June 10, 7:08 PM EST
Where
Greenup County, 0.54 mi W of Worthington
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
38.550, -82.730

Multiple trees were downed in the town of Worthington, including at Collins Avenue and 3rd Avenue.

Thunderstorm Wind, Lawrence

When
June 10, 7:16 PM EST
Where
Lawrence County, 1.77 mi ESE of Webbville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.170, -82.840

Near the town of Webbville, several trees were downed onto power lines.

Thunderstorm Wind, Carter

When
June 10, 7:18 PM EST
Where
Carter County, 0.88 mi SE of Denton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
38.260, -82.860

Near the town of Denton, several trees were downed onto power lines.

Thunderstorm Wind, Greenup

When
June 10, 7:40 PM EST
Where
Greenup County, Raceland
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
38.530, -82.720

Multiple trees were blown down throughout the town of Raceland, including along Bellefonte Road, Pond Run, and Dillow Avenue. In Flatwoods, trees were blown down onto Summer Street, Oaks Drive, and Thoroughbred Road.

Thunderstorm Wind, Lawrence

When
June 10, 7:50 PM EST
Where
Lawrence County, Louisa
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
38.120, -82.600

In Fort Gay, two trees were downed onto Highway 1690. Another two trees were downed onto Highway 2037.

Thunderstorm Wind, Lawrence

When
June 10, 7:53 PM EST
Where
Lawrence County, 0.54 mi E of Ulysses
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Utility Company
Coordinates
37.950, -82.670

Near the town of Ulysses, several trees were downed onto power lines.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 891864, 891865, 891866, 891867, 891868, 891869, 891871, 891873.